Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Wilmington, NC

August 21, 2021Georgetown County, South Carolina

NWS Wilmington, NC issued this special weather statement at Aug 21, 2021, 2:20 PM EDT for Georgetown County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2021, 2:20 PM EDT (18:20 UTC)
Expired
Aug 21, 2021, 3:15 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC
Hail
0.25 in
Wind
40

County Georgetown County, SC

The radar

The Wilmington radar (KLTX), 127 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 6.3 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1741 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1741 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWUS82 KILM 211820
SPSILM

Special Weather Statement
National Weather Service Wilmington NC
220 PM EDT Sat Aug 21 2021
 
SCZ039-055-056-211915-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
220 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of Georgetown and
southern Williamsburg Counties through 315 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lambert, or 18 miles west of Georgetown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Yawkey South Island,
Winyah Bay Entrance, Andrews, North Santee, Trio, Warsaw, Salters,
Oatland, Gourdin, Lambert, Sampit, Graves, Earle, Lane, Greeleyville
and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3314 7928 3315 7935 3324 7948 3325 7948
      3324 7949 3327 7956 3332 7974 3338 7979
      3339 7984 3343 7988 3344 7987 3350 7996
      3350 8010 3364 8003 3345 7911 3338 7915
      3325 7918 3320 7917 3316 7920 3312 7927
TIME...MOT...LOC 1820Z 269DEG 16KT 3335 7962 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

SCALORA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Aug 21, 1:10 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 21, 1:10 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
110 PM EDT Sat Aug 21 2021

.SYNOPSIS...
Dangerous rip currents will prevail at local beaches today as
swell from Henri continues. A stalled front will bring showers
and thunderstorms to NE SC today, while conditions remain a
little quieter over SE NC. The frontal boundary will lift north
Sunday, bringing scattered showers and thunderstorms to close
out the weekend. Near normal late summer weather will prevail
next week with warm daytime highs, joined by hit and miss
thunderstorms.

&&

.UPDATE...
Another update was made to lower the high risk of rip currents
at the Horry and Georgetown counties to a moderate risk. With
Henri now far northeast of the Long Bay waters and the
orientation of the coastline, any back-swell from the storm
will have a hard time wrapping around the Frying Pan Shoals,
thus limiting rip current activity. Should be able to remove the
high risk from Brunswick County with the subsequent update,
while maintaining the high risk through the evening for the
beaches north of Cape Fear.

The mid/upper low across WV/northern VA will direct minor
impulses across the Carolinas, potentially sparking isolated to
scattered convection. Think the best chances will occur across
southeast NC today with an active sea breeze, but not until the
afternoon as water vapor imagery shows a swath of dry air
currently residing overhead. Overall, the current forecast is in
good shape with only some minor cosmetic changes made with the
morning update.

&&

.NEAR TERM /THROUGH SUNDAY/...
Storms today will congregate near and along a stalled east to
west frontal boundary draped across NE SC. The boundary will
rise north Sunday, reintroducing rain chances area-wide by late
Sunday, as a weak mid-level dry cap erodes. Because of the
potential for training of robust CB rain-makers today over NE
SC, isolated or spot flooding is possible, or briefly excessive
water at times, highway ponding. Temperatures this period to run
near or a little above average. The winds overall light this
period and variable at times as boundary rises north. Rain
amounts, a few 2-3" readings expected today over NE SC, most
areas between 3/4-1.5", less for inland SE NC.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
With upper trough to the north exiting early Monday, will see
last push of energy across the area Sunday night into early
Monday. Northerly winds aloft Monday appears to draw moisture
from Henri over the New England area maintaining scattered
convection in the forecast. Piedmont trough and sea breeze
pushing inland will provide focus for afternoon and evening
storms as temps increase to around 90. Above normal low temps in
the low 70s continue.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Stagnant weather pattern expected for most of next week with
typical diurnal summertime convection and near normal high
temps. Southerly flow around offshore high pressure persists for
most of the week, with easterlies developing Friday as the high
attempts to push onshore. Piedmont trough and sea breeze will
aid in diurnal storm development. An upper low from the SE is
progged to move across or just south of the area on Thursday.
Low temps will continue to run slightly above normal.

&&

.AVIATION /17Z SATURDAY THROUGH THURSDAY/...
VFR conditions through this evening except for possible IFR in and
around thunderstorms. A focus will be the old stationary front and
the sea breeze (density current).  The intersection of these two
features are possible to see the first convection of the day.

Winds will be light except for a weak seabreeze south to south-
southwest flow at 6 to 8 knots. Light winds expected overnight.
With possible IFR from stratus at the inland sites and MVFR from
restriction of vision for mist.

Extended Outlook...Scattered thunderstorms each day along the sea
breeze front and a trough over the piedmont of the Carolinas each
day.

&&

.MARINE...
Through Sunday....Outside of TSTMs, winds not an issue. SE
swell from Henri will prevail today but gradually abate through
tonight and Sunday. Wave periods of 10-11 seconds this morning
will decay to 8-9 seconds as the slower wave groups show up,
swell heights dropping to 3-4 feet by this evening, 2-3 feet
Sunday. TSTMs today will be focused from S Santee entrance to
near Murrell's Inlet, along a stalled east to west frontal
boundary, radar updates are encouraged before heading out as
some storms could require a 'special marine warning'. As the
front rises north Sunday, TSTMs will be possible anywhere and
diligent radar checks are suggested through the weekend.

Sunday Night through Wednesday...Southwest winds 10-15 kts
around offshore high dominate over coastal waters Sunday night
through Thursday, with gusts to 20 kts Monday and Tuesday
afternoons. Winds weaken to 10 kts of less for Wednesday.
Building south swell will keep seas elevated around 3-4 ft
Sunday night through Tuesday night, with 5 footers possible
across outer coastal waters Monday night into Tuesday. Seas
lower to around 3 feet for Wednesday as a SE swell mixes in with
weaker S wind wave.

&&

.TIDES/COASTAL FLOODING...
Minor tidal flooding is expected this evening along the lower
Cape Fear river, and possibly beaches north of Cape Fear with
high tide with help of Henri swell. Will reassess with new data
arrivals in future updates.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...High Rip Current Risk until 8 PM EDT this evening for NCZ106-
     108-110.
     Coastal Flood Advisory from 8 PM this evening to midnight EDT
     tonight for NCZ107.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...SRP
NEAR TERM...MJC
SHORT TERM...VAO
LONG TERM...VAO
AVIATION...RH
MARINE...08/VAO
TIDES/COASTAL FLOODING...08
Hazardous weather outlook, Aug 21, 10:54 AM EDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
1054 AM EDT Sat Aug 21 2021

NCZ106-108-110-220830-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
1054 AM EDT Sat Aug 21 2021

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ054-220830-
Coastal Horry-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ039-055-056-220830-
Williamsburg-Inland Georgetown-Coastal Georgetown-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...Today and tonight.

Isolated flooding possible due to slow moving thunderstorms this
afternoon and evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-220830-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-220830-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-109-SCZ017-023-024-032-033-058-059-220830-
Robeson-Bladen-Columbus-Inland Pender-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Central Horry-Northern Horry-
1054 AM EDT Sat Aug 21 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ107-220830-
Inland New Hanover-
1054 AM EDT Sat Aug 21 2021

...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO
MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

29

In the hours before

Special weather statement, Aug 21, 2:20 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
220 PM EDT Sat Aug 21 2021

SCZ039-055-056-211915-
Coastal Georgetown SC-Williamsburg SC-Inland Georgetown SC-
220 PM EDT Sat Aug 21 2021

...A strong thunderstorm will impact portions of Georgetown and
southern Williamsburg Counties through 315 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lambert, or 18 miles west of Georgetown, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, Yawkey South Island,
Winyah Bay Entrance, Andrews, North Santee, Trio, Warsaw, Salters,
Oatland, Gourdin, Lambert, Sampit, Graves, Earle, Lane, Greeleyville
and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3314 7928 3315 7935 3324 7948 3325 7948
      3324 7949 3327 7956 3332 7974 3338 7979
      3339 7984 3343 7988 3344 7987 3350 7996
      3350 8010 3364 8003 3345 7911 3338 7915
      3325 7918 3320 7917 3316 7920 3312 7927
TIME...MOT...LOC 1820Z 269DEG 16KT 3335 7962

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SCALORA

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 8:19 PM EDTSpecial Weather StatementILMBladen26 min
Aug 20, 8:55 PM EDTSpecial Weather StatementILMBladen35 min
Aug 20, 9:40 PM EDTSpecial Weather StatementILMPender50 min
Aug 20, 10:17 PM EDTSpecial Weather StatementILMNew Hanover43 min
Aug 20, 10:30 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover30 min
Aug 20, 10:49 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender86 min
Aug 20, 10:53 PM EDTSpecial Marine WarningILM52 min
Aug 21, 5:24 AM EDTCoastal Flood AdvisoryILMNew Hanover18 hr
Aug 21, 5:26 PM EDTSpecial Weather StatementILMColumbus34 min
Aug 21, 5:31 PM EDTAreal Flood AdvisoryILMBrunswick, Columbus74 min
Aug 21, 5:57 PM EDTSpecial Weather StatementILMPender33 min
Aug 21, 6:07 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender38 min
Aug 21, 6:11 PM EDTSpecial Weather StatementILMBladen34 min
Aug 21, 3:15 PM EDTSpecial Weather StatementILMGeorgetown45 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.